During therapy with PD-1 and PD-L1 inhibitors, a unique set of adverse effects may develop called immune-related adverse events (irAEs). Pneumonitis, colitis, hepatitis, and immune-related endocrinopathies may be seen. Cutaneous irAEs are estimated to occur in up to around one-half of patients receiving PD-1 / PD-L1 inhibitors, with variable time to onset after initiation of anti-PD-1 / PD-L1 therapy.
The most common cutaneous irAEs include lichenoid reactions, eczema, and vitiligo, with each occurring in 15%-17% of patients taking PD-1 inhibitors in 1 large study. The lichenoid reaction appears within days to months and sometimes after a year of therapy initiation, eczema appears within weeks up to around a year, and vitiligo appears within days to approximately 9 months. "Maculopapular rash" (exanthematous eruption) is also reported in up to 20% of patients, occurring within 3-6 weeks of drug onset.
Isolated pruritus, psoriasis (new onset or exacerbation of preexisting psoriasis; time to onset 2-22 weeks), and bullous pemphigoid (time to onset 3-84 weeks) have been associated. Granulomatous reactions (induced by PD-1 inhibitors) and lupus erythematosus are rarer. A Stevens-Johnson syndrome (SJS) / toxic epidermal necrolysis (TEN)-like generalized bullous eruption is also rare. It may occur months after initiation of therapy and may develop in a background of an existing eczematous, lichenoid, urticarial or morbilliform eruption, and often in the setting of the recent addition of another medication, such as allopurinol or trimethoprim-sulfamethoxazole. The term progressive immunotherapy-related mucocutaneous eruption (PIRME) has been proposed for this condition with a milder course and good response to systemic corticosteroids. A few cases each of alopecia areata, eosinophilic fasciitis, and leukocytoclastic vasculitis have also been reported. Two cases of dermatomyositis that resolved after drug discontinuation have been documented.
Cutaneous irAEs are given grades as follows:
- Grade 1: Rash covers < 10% body surface area (BSA)
- Grade 2: Rash covers 10%-30% BSA or limits self-care activities, or it is a mild rash covering > 30% BSA
- Grade 3: Rash covers > 30% BSA with moderate or severe symptoms, or it limits self-care activities
- Grade 4: Life-threatening rash, requires urgent intervention
Related topics: anti-TNF-alpha-induced eruptions, immune-related adverse effects